Drug-induced hypersensitivity syndrome (DIHS) is a severe reaction to medication that can cause serious problems in many different body systems. In some cases, the condition can cause complications that lead to death.
DIHS is rare. But because it can become so serious, it’s important to understand what medications are most likely to cause these reactions.
Keep reading to learn what medications might induce a DIHS reaction, what risk factors can make you more vulnerable, and what to do if you suspect that you or someone in your care is experiencing this kind of response.
DIHS is a drug reaction. It happens when your body responds to a drug the way it would respond to an infection.
Infection-fighting T-cells in your immune system are unleashed in response to the medication, causing eruptions on your skin and damage to your internal organs.
Several factors make DIHS different from an ordinary drug reaction. These include when DIHS:
- re-activates common herpes viruses (especially HHV-6) that may be dormant in your body
- involves more than one organ in your body
- symptoms appear to go into remission, but relapses can occur later
- causes autoimmune disorders to develop down the line
DIHS vs. drug-related eosinophilia
DIHS shares overlapping symptoms with another condition known as drug-related eosinophilia with systemic symptoms (DRESS).
The major difference between the two conditions is that DIHS involves a re-activation of Herpes viruses in your body, according to a 2019 review, which doesn’t happen with DRESS. Some researchers think DIHS may be a more severe form of DRESS.
One of the things that makes DIHS and DRESS hard to diagnose is that symptoms don’t appear right away, so doctors may not immediately make a connection between the symptoms you’re experiencing and the medication you took.
DIHS also resembles several other disorders
Another difficulty is that DIHS closely resembles several other disorders, including:
While many drug allergies cause an immediate reaction, DIHS symptoms generally appear 3 weeks to 3 months after the medication was started. Symptoms can come and go for months or even years.
Symptoms can vary depending on which medication caused the reaction. Some symptoms are easier to notice, while others may not be apparent until lab tests reveal a problem.
Here’s a list of the more common symptoms:
- a pink or red rash with or without pus-filled bumps or blisters
- scaly, flaky skin
- facial swelling
- swollen or tender lymph nodes
- swollen saliva glands
- dry mouth
- abnormalities in your white blood cell counts
- difficulty moving normally
Damage to internal organs
DIHS and DRESS can damage your internal organs.
According to the
Researchers have discovered that genes play an important role in whether you’re likely to have a severe drug reaction like DIHS or DRESS. Genetics are not the only factor, though. Studies show you may be more likely to experience DIHS if:
- You’re over age 20.
- You’ve had a viral infection in the past few weeks, especially a herpes zoster infection.
- You’ve had a rheumatic or collagen rheumatic disease before.
- You have a condition that requires you to take antibiotics frequently.
Hypersensitivity syndrome is caused by a complex set of interactions between a medication, your own immune system, and viruses in your body, especially herpes viruses.
Researchers are still learning about these interactions, but what they have discovered so far indicates that certain drugs are more likely to be involved in these reactions:
- seizure medications, including carbamazepine, lamotrigine, mexiletine, pheobarbitol, phenytoin, valproic acid, and zonisamide
- antibiotics such as dapsone (used to treat skin infections and Hansen’s disease), amoxicillin, ampicillin, azithromycin, levofloxacin, piperacillin/tazobactam, clindamycin, minocycline, and vancomycin
- medications used to treat tuberculosis, including Ethambutol, isoniazid, pyrazinamide, rifampin, and streptomycin
- sulfasalazine, an arthritis medication
- antiretrovirals such as nevirapine and efavirenz
- anti-inflammatory medications, including ibuprofen, celecoxib, and diclofenac
- drugs used to treat hepatitis C, including boceprevir and telaprevir
- cancer therapies, including sorafenib, vismodegib, imatinib, and vemurafenib
- rivaroxaban, a blood thinner
- allopurinol and febuxostat, which lower uric acid in people with gout, kidney stones, and cancer
- omeprazole, an over-the-counter heartburn medication
- acetaminophen, an over-the-counter pain reliever
More than 40 different medications, including those listed above, have caused isolated cases of DIHS in children, according to
Additional risk factors for Black and Han Chinese people
Drugs called aromatic anticonvulsants, which are usually prescribed for seizure disorders, are more likely to cause DIHS in Black people. Allopurinal, a drug that lowers uric acid, is more likely to cause DIHS in Han Chinese people.
A doctor or another healthcare professional can diagnose DIHS by conducting:
- a physical examination
- liver function tests
- blood tests
- kidney function tests
- a skin biopsy
More tests might be necessary if the doctor wants to rule out other conditions.
The first step in treating DIHS is to stop the medication that’s causing the reaction. You should be prepared for your symptoms to get worse immediately after you stop taking the medication. That’s one of the hallmarks of this kind of drug reaction.
It’s also important to understand that your symptoms may come and go for some time after you’re treated. That pattern is also common with this condition.
After stopping your medication, your doctor may treat you with corticosteroids to control some of your symptoms. Treatment with corticosteroids isn’t right for everyone, however. It can increase the risk of reactivating an Epstein Barr virus or a cytomegalovirus already in the body, according to
If you’ve developed a secondary infection as a result of the reaction, you may also need a course of antibiotics.
In rare cases, DIHS or DRESS can cause complications that are potentially life-threatening. Some of these complications include:
- type I diabetes
- cytomegalovirus (CMV) reactivation
- Epstein-Barr virus reactivation
- hemolytic anemia
- systemic lupus erythmatosus
These complications can arise long after your other symptoms have gone away.
Because drug reactions can get worse each time you’re exposed to the drug, it’s important to talk with your doctor about any rash or reaction you have to a medication.
DIHS and DRESS are severe drug reactions. Though they’re rare, they can cause lasting, sometimes life threatening organ damage.
Because the symptoms resemble other diseases and drug reactions, it’s important to talk with a health professional any time you experience a skin rash or other symptoms after taking a new medication — even if it’s been weeks since you took the medication.